Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 15, 2021Lincoln County, Kansas

NWS Wichita, KS issued this special weather statement at May 15, 2021, 11:02 PM CDT for Lincoln County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 11:02 PM CDT (04:02 UTC)
Expired
May 16, 2021, 12:00 AM CDT
In force
58 min
Issued by
NWS Wichita, KS

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS83 KICT 160402
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1102 PM CDT Sat May 15 2021
 
KSZ033-160500-
Lincoln KS-
1102 PM CDT Sat May 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Lincoln County in central Kansas...

* Until midnight CDT.

* At 1059 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvan Grove, or 9 miles west
  of Lincoln...moving northeast at 25 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Lincoln, Sylvan Grove and Barnard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3922 9793 3890 9828 3902 9846 3922 9830
TIME...MOT...LOC 0402Z 219DEG 21KT 3902 9832 

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 7:16 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 15, 7:16 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
716 PM CDT Sat May 15 2021

.SHORT TERM...(This evening through Sunday night)
Issued at 259 PM CDT Sat May 15 2021

BOTTOM LINE UP FRONT: The forecast over the next several days
continues to be a messy, and lower-confidence, one. The potential
exists for multiple round of thunderstorms, some of which could be
strong to marginally severe. With each successive round of storms,
the risk of flooding will increase some, especially for areas hit
multiple times in a row.

DISCUSSION

The surface pattern is a bit more tricky/diffuse this afternoon.
However, based on satellite imagery, surface obs, and RAP analysis,
there appears to be a warm front/outflow boundary that stretches
from SE Colorado east through SRN KS/NRN OK. Meanwhile, a secondary
boundary appears to stretch west to east across NRN KS/SRN NE.
Aloft, radar shows a weak MCV treking east across southeast KS.

Through tonight, the warm front over SRN KS should slowly lift
north, especially as the low-level flow increases by this evening.
Convergence doesn't look overly impressive along this boundary, but
daytime heating and continued low-level moistening should help erode
the cap, opening the door for convection to develop as the front
attempts to lift north. Given the lack of better low-level
convergence, it's possible storms won't be able to form along this
boundary, even with weaker inhibition. The other possibility is
that initiation may wait until the low-level flow increases,
leading to increasing moisture convergence. Storms may also
develop in the easterly, upslope flow into the High Plains and/or
along the boundary across NRN KS.

The flow aloft is very weak, but some improved veering with
height/shear is possible as the LLJ develops this evening. The
combination of modest shear and instability may allow a few
stronger cores/updrafts to materialize wherever storms develop.
However, the lack of better shear should keep the severe threat
from being as significant, or widespread, as it otherwise could
be. With that in mind, we're thinking the combination of modest
instability (1000- 2000 MLCAPE) and modest shear may support some
transient supercell structures capable of strong wind gusts and
quarter to half-dollar size hail. If any storm can keep a more
sustained, rotating updraft, the hail size could end up a bit
higher. However, the threat of larger than half-dollar size hail
looks much more conditional, with the better chance across western
KS where the shear looks better. In general, storms may have a
tendency to cluster, with very heavy rain/flooding and gusty winds
the primary concerns.

Increasing warm/moist advection with the LLJ tonight may allow for
some upscale growth of convection rolling off the High Plains and/or
simply lead to a more expansive area of convection oriented west
to east along the above-mentioned SFC boundaries. For now, we're
thinking the coverage of storms will be more scattered along the
northward- advancing boundary across SRN KS, possibly becoming
more widespread along the I-70 corridor by tonight as the warm
front stalls. Parts of the I-70 corridor were hit pretty hard
with heavy rainfall last night, which could lead to an increased
risk of hydro concerns tonight if an expansive area of convection
does, indeed, develop in that area. Please see the "HYDROLOGY"
section below for additional details.

On Sunday, a s/w is forecast to eject out of the SRN Rockies and
across the SRN Plains. This may tend to keep the greatest large-
scale forcing for ascent focused to our south. However, continued
warm/moist advection may allow some festering showers/storms across
parts of central/eastern KS, perhaps focused across southeast Kansas
where the greatest lift may be focused. The flow on Sunday looks
even weaker than today/tonight, making the threat of severe
weather all the more conditional. In the short- term period, then,
it appears the "greatest" risk of strong to severe storms will be
this afternoon through tonight.

Martin

.LONG TERM...(Monday through Saturday)
Issued at 259 PM CDT Sat May 15 2021

Early next week, and upper low will lift northeast out of the Four
Corners region and eventually cross the Central Plains (maybe
mid- week or so). A moist, unstable airmass in place ahead of this
feature should continue to keep the door open for additional
rounds of thunderstorms, probably focused in the MON/TUE
timeframe. By Wednesday, the threat of storms may lower some in
the wake of the weakened upper low's passage through the area.
Because of the day-to-day uncertainty with convective evolution,
though, we'll continue to run with some low pops during the mid-
week period with the moist and unstable airmass still in place.
Late in the week, an amplified WRN U.S. trough looks to setup,
with ridging anchored over the Southeast U.S. If this pans out, it
would set up a strongly meridional flow across the Plains, with
trajectories straight off the WRN Gulf. This would be a very moist
airmass characterized by 1-2" PWATs. With relatively cool mid-
level temps in place and possibly a weaker cap, it may not take
much for isolated to scattered convection on any given day late
next week. Shear looks fairly weak, though, which should tend keep
the threat of widespread severe weather lower. With continued
opportunities for storms, hydro issues may continue to be a
concern. A persistence forecast appears to be the best way to
handle temps for now, with highs generally in the 70s and lows in
the 50s and 60s.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 705 PM CDT Sat May 15 2021

Main concern through the TAF period will be timing storms across
the area. Early this evening storms are trying to form southwest
of a line from KGBD to KICT. Early storms are struggling to stay
together but have kept the early VCTS mention across south central
KS for this threat. Later tonight there are more widespread
chances of storms especially along and west of I-135 as additional
storms are forecast to roll in from western KS overnight. A tempo
TSRA was added for this chance across central and south central
KS tonight.

Models have been handling ceilings very poorly, thus kept the
optimistic MVFR cigs tonight into tomorrow, though could see some
scattered IFR cigs.

&&

.HYDROLOGY...
Issued at 259 PM CDT Sat May 15 2021

A band of 1-3" of rain occurred over the past 24 hours across parts
of western and central KS, with an additional 1-3" of rain possible
over some of these same areas over the next 24 hours. Where the two
areas of heavy rain overlap, there will be an increased risk of some
flooding concerns. That said, flash flood guidance is around
2-3", and soil moisture remains closer to normal. Bottom line, we
continue to prime the pump, so to speak, hydro-wise, but probably
aren't quite there yet for widespread/significant flooding
concerns. This is something we'll be closely monitoring in the
coming days, especially with continued opportunities for
thunderstorms through early next week.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  72  60  75 /  80  50  50  60
Hutchinson      60  72  58  74 /  80  50  50  50
Newton          60  71  59  74 /  70  60  50  50
ElDorado        61  71  59  74 /  70  60  50  60
Winfield-KWLD   62  72  59  76 /  60  60  60  60
Russell         58  72  57  70 /  70  50  50  50
Great Bend      59  72  57  71 /  70  50  50  50
Salina          60  72  58  74 /  70  70  40  50
McPherson       60  72  58  73 /  70  50  50  50
Coffeyville     62  73  60  76 /  70  90  80  70
Chanute         61  73  60  74 /  70  80  70  70
Iola            60  72  60  73 /  80  70  70  70
Parsons-KPPF    62  73  60  74 /  70  90  90  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...KMB
HYDROLOGY...RM
Hazardous weather outlook, May 15, 3:31 PM CDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
331 PM CDT Sat May 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
331 PM CDT Sat May 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will be possible through this evening across
southern Kansas, with an increasing threat possibly shifting to the
Interstate 70 corridor by tonight. The stronger storms will be
capable of quarter to half dollar size hail and winds to 60 mph. In
addition, heavy rainfall may result in some high water across flood
prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be multiple opportunities for thunderstorms through next
week, some of which could be strong to marginally severe. However,
at this time, the threat of widespread, and or significant, severe
weather looks low. Flooding concerns may increase through next week,
especially for any area that sees repeated rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, but any reports of
severe weather are always appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Special weather statement, May 15, 7:15 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
715 PM CDT Sat May 15 2021

KSZ082-083-091-092-160115-
Harper KS-Sumner KS-Sedgwick KS-Kingman KS-
715 PM CDT Sat May 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Harper County in south central Kansas...
  Northwestern Sumner County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 815 PM CDT.

* At 714 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Conway Springs...moving
  northeast at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Clearwater, Conway Springs, Argonia, Norwich and Viola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3726 9777 3737 9792 3762 9769 3747 9741
TIME...MOT...LOC 0015Z 219DEG 9KT 3739 9768

KETCHAM
Special weather statement, May 15, 9:03 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
903 PM CDT Sat May 15 2021

KSZ092-160300-
Sumner KS-
903 PM CDT Sat May 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sumner County in south central Kansas...

* Until 1000 PM CDT.

* At 901 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles north of Caldwell...moving
  northeast at 15 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wellington, Mayfield, Wellington Airport and Perth.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3704 9751 3716 9768 3736 9758 3736 9721
TIME...MOT...LOC 0203Z 206DEG 13KT 3715 9755

KETCHAM
Special weather statement, May 15, 10:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
1050 PM CDT Sat May 15 2021

KSZ069-083-160445-
Butler KS-Sedgwick KS-
1050 PM CDT Sat May 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Eastern Sedgwick County in south central Kansas...

* Until 1145 PM CDT.

* At 1048 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Derby...moving northeast at 20
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Augusta, Park City, Bel Aire,
  Mulvane, Rose Hill, Douglass, Towanda, Benton, Leon, Downtown
  Wichita, Kechi, Eastborough, Northeast Wichita, East Wichita,
  Mcconnell Air Force Base and South Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3748 9678 3748 9748 3784 9731 3777 9669
TIME...MOT...LOC 0350Z 208DEG 18KT 3754 9729

KETCHAM
Local storm report, May 15, 10:59 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1059 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             1 W DERBY               37.55N 97.27W
05/15/2021  E0.88 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&
Local storm report, May 15, 11:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1101 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             2 N DERBY               37.57N 97.26W
05/15/2021  U0.75 INCH       SEDGWICK           KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, May 15, 11:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1102 PM CDT Sat May 15 2021

KSZ033-160500-
Lincoln KS-
1102 PM CDT Sat May 15 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Lincoln County in central Kansas...

* Until midnight CDT.

* At 1059 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sylvan Grove, or 9 miles west
  of Lincoln...moving northeast at 25 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Lincoln, Sylvan Grove and Barnard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3922 9793 3890 9828 3902 9846 3922 9830
TIME...MOT...LOC 0402Z 219DEG 21KT 3902 9832

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:15 PM CDTSpecial Weather StatementICTSumner60 min
May 15, 9:03 PM CDTSpecial Weather StatementICTSumner57 min
May 15, 10:50 PM CDTSpecial Weather StatementICTButler55 min
May 15, 11:03 PM CDTSpecial Weather StatementICTEllsworth57 min
May 15, 11:24 PM CDTSevere Thunderstorm WarningICTButler, Greenwood66 min
May 15, 11:27 PM CDTSpecial Weather StatementICTWoodson63 min
May 15, 11:38 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson55 min
May 15, 11:50 PM CDTSpecial Weather StatementICTSedgwick55 min
May 16, 12:12 AM CDTSpecial Weather StatementICTRussell63 min
May 16, 12:14 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
May 16, 12:32 AM CDTSpecial Weather StatementICTGreenwood28 min
May 16, 12:58 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion22 min
May 16, 1:25 AM CDTAreal Flood WarningICTEllsworth, Lincoln, Saline9 hr
May 16, 2:16 AM CDTAreal Flood WarningICTSaline8 hr
May 16, 2:43 AM CDTFlash Flood Warning Considerable damage threatICTLincoln, Saline5 hr
May 16, 7:56 AM CDTAreal Flood WarningICTRussell54 hr
May 16, 8:19 AM CDTRiver Flood WarningICTReno, Rice3 days
May 16, 9:49 AM CDTFlash Flood Warning Considerable damage threatICTRussell8 hr
May 16, 10:18 AM CDTAreal Flood WarningICTSaline27 hr
May 16, 10:37 AM CDTAreal Flood WarningICTLincoln, Saline27 hr
May 16, 1:14 PM CDTSpecial Weather StatementICTMcPherson61 min
May 16, 1:46 PM CDTAreal Flood WarningICTMcPherson24 hr
May 16, 2:24 PM CDTSpecial Weather StatementICTEllsworth51 min
May 16, 3:00 PM CDTSpecial Weather StatementICTEllsworth45 min
May 16, 3:10 PM CDTSevere Thunderstorm WarningICTEllsworth54 min
May 16, 3:33 PM CDTAreal Flood WarningICTEllsworth22 hr
May 16, 4:09 PM CDTSpecial Weather StatementICTEllsworth36 min
May 16, 4:48 PM CDTSpecial Weather StatementICTRussell27 min
May 16, 5:02 PM CDTSpecial Weather StatementICTReno28 min
May 16, 5:12 PM CDTSevere Thunderstorm WarningICTBarton63 min
May 16, 6:04 PM CDTSevere Thunderstorm WarningICTBarton18 min
May 16, 6:11 PM CDTSpecial Weather StatementICTBarton34 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.